Nevada, 2008High Wind in Nevada, January 4, 2008
January 4, 2008 · NWS LKN · 7 events in 7 counties and zones
A strong storm system approaching the area brought high winds to central and northern Nevada.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system approaching the area brought high winds to central and northern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 4, 3:37 AM PST, 6 hours 23 minutes earlier.
Area forecast discussion, Jan 4, 3:37 AM PST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
337 AM PST FRI JAN 4 2008
.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE INTO THE
GREAT BASIN REGION AND BRING WINDY CONDITIONS AND SIGNIFICANT SNOW
ACCUMULATION BEGINNING FRIDAY NIGHT AND LASTING INTO EARLY NEXT WEEK.
THE STRONGEST STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE SILVER
STATE FRIDAY NIGHT AND SATURDAY. &&
.SHORT TERM...TODAY THROUGH SUNDAY. LATEST IR IMAGERY SHOWS DEEP H5
CLOSED LOW/TROUGH BEGINNING TO ADVANCE TOWARD THE WEST COAST. THIS
STRONG SYSTEM WILL PUSH INTO THE GREAT BASIN FRI NIGHT AND SAT. AHEAD
OF IT ON FRI MORNING...A VERY TIGHT PRESSURE GRADIENT WILL DEVELOP
ACROSS NRN AND CNTRL NV AND BRING STRONG WINDS TO THE CWFA. LATEST
WRF MODEL RUN ACTUALLY SHOWS ABOUT A 14 MB DIFFERENCE BETWEEN KELY
AND KWMC. THE HIGH WIND WARNING FOR CENTRAL NV FRIDAY STILL LOOKS ON
TRACK. HOWEVER...AS A RESULT OF WRF/GFS MODELS INDICATING H7
WINDS AS HIGH AS 91 KTS/81 KTS AT KWMC AND 76 KTS/60 KTS AT KEKO
ON FRI...DECIDED TO UPGRADE WIND ADVISORIES TO HIGH WIND WARNINGS...
SAME VALID PERIOD...FOR NRN NV IN ALL ZONES EXCEPT NV033. DID ADJUST
THE VALID TIME OF ADVISORY FOR NV033...WEST WENDOVER...TO BETTER
REFLECT SYSTEM MOVEMENT. NEXT ISSUE--PRECIP WILL BEGIN IN FAR WRN
PORTIONS OF STATE ON FRI MIDDAY WITH THE MAIN FRONTAL PRECIP BAND
MOVING INTO CENTRAL NV EARLY FRI EVENING AND THEN SPREADING INTO ERN
NV BY VERY EARLY SAT MORNING. MODELS STILL SHOWING GOOD QPF AMOUNTS
WITH THIS FRONTAL BAND...VALUES STILL RANGING FROM 0.45 TO 0.90 INCH
WHICH TRANSLATES TO WHAT HAS BEEN FORECAST ALL ALONG...5 TO 10 INCHES
OF SNOW. THUS...TIMING AND EXTENT OF WINTER STORM WARNING...WSW...FOR
FRI NIGHT THROUGH SAT MORNING LOOKS GOOD FOR MAJORITY OF CWFA.
SNOW/BLOWING SNOW ADVISORIES ALSO LOOK GOOD FOR ZONES 30 AND 33 SINCE
PRECIP WILL INITIALLY FALL AS RAIN. IT IS POSSIBLE THAT THE WSW WILL
HAVE TO BE EXTENDED BUT WILL CROSS THAT BRIDGE LATER. REASON--
CONTINUING W-SWRLY CYCLONIC FLOW ON SAT AFTERNOON AND SUN WILL BRING
SEVERAL EMBEDDED SHORT WAVES THROUGH OUR REGION. THIS WILL KEEP
INTERMITTENT SNOW SHOWERS IN THE AREA THROUGH SUN AND WILL LIKELY
RESULT IN ANOTHER 1 TO 3 INCHES OF SNOW IN THE VALLEYS. AWG
.LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY...MODELS IN FAIRLY
DECENT AGREEMENT FOR THE LONG TERM. BOTH THE GFS AND THE ECMWF SHOW
THE STRONG LOW PRESSURE TROUGH EXITING THE REGION. AS IT DOES SO...
THERE WILL BE SEVERAL WEAK SHORT WAVES THAT PASS OVER THE GREAT
BASIN. BY TUESDAY 00Z A RIDGE WILL BEGIN TO BUILD. AS IT DOES A
JET MAX WILL MOVE OVER THE RIDGE AND OVER THE SILVER STATE. GFS HAS
THE JET STREAK MUCH STRONGER THEN THE EC WITH MAX WINDS IN EXCESS OF
170 KTS. THE ECMWF ALSO HAS A JET STREAK BUT MUCH WEAKER...COMING
IN AT AROUND 120 KTS. EITHER WAY BELIEVE THIS WILL CREATE ENOUGH
DYNAMICS TO KEEP CHANCE POPS ACROSS NORTHERN NEVADA AND SLIGHT
CHANCE OVER CENTRAL NEVADA ON TUESDAY.
THIS RIDGE WILL BE SHORT LIVED AND WILL PUSH OFF TO THE EAST BY
WED 00Z. TUESDAY NIGHT WILL SEE THE NEXT TROUGH APPROACH THE AREA.
WHILE THIS SYSTEM BOTH MODELS ARE INDICATING ADDITIONAL
PRECIPITATION. BOTH ARE SHOWING LIQUID PRECIPITATION EQUIVALENTS OF
.5 TO .75 INCHES BETWEEN TUESDAY AND TUESDAY NIGHT. HAVE NOT PUT
THESE TOTALS IN THE GRIDS YET AS IT IS STILL A WAYS OFF. THIS TROUGH
ALSO QUICKLY EJECTS EASTWARD AHEAD OF THE NEXT TROUGH ACCOMPANIED BY
A 150 KT JET MAX.
AS FOR CHANGES MADE TO THE GRIDS...NOT MANY MADE EXCEPT SOME
TWEAKS HERE AND THERE. DID COOL TEMPS SOMEWHAT WITH THE COMING
SNOWPACK EXPECTED THIS WEEKEND AND CONTINUED INJECTIONS OF COLD
AIR ASSOCIATED WITH THE TROUGHS. IPPI
&&
.AVIATION...EXPECTING CONTINUED VFR CONDITIONS THROUGH THE DAY
TODAY. THERE WILL BE SOME DEVELOPING AREAS OF PRECIPITATION. WITHIN
THESE AREAS...IT IS POSSIBLE THAT CONDITIONS MAY FALL TO IFR OR
EVEN LOWER. HOWEVER...THE MAIN CONCERN FOR TODAY ARE THE HIGH
WINDS THAT ARE EXPECTED TO DEVELOP OVER CENTRAL AND NORTHERN
NEVADA. WINDS ARE EXPECTED TO INCREASE LATER THIS MORNING TO
BETWEEN 30 AND 40 MPH SUSTAINED WITH GUSTS IN EXCESS OF 60 MPH.
MID LEVEL WINDS ARE ALSO EXPECTED TO BE EXTREME WITH WINDS AROUND
10000 MSL PICKING UP TO AROUND 80 MPH IN AREAS. THESE WINDS SHOULD
GENERALLY BE FROM THE SOUTH-SOUTHWESTERLY DIRECTION.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING IN EFFECT FOR NVZ030>032-034>037-013 FROM 10 AM
FRIDAY MORNING TO 10 PM LATE FRIDAY EVENING
WINTER STORM WARNING FOR NVZ031-032-034-036-037 FROM 8 PM FRIDAY TO 7
AM SATURDAY.
WINTER STORM WARNING FOR NVZ013-035 FROM 12 AM SATURDAY TO 10 AM
SATURDAY MORNING.
SNOW AND BLOWING SNOW ADVISORY NVZ030 FROM 6 PM FRIDAY TO 4 AM
SATURDAY.
SNOW AND BLOWING SNOW ADVISORY FOR NVZ033 FROM 12 AM SATURDAY TO 10
AM SATURDAY.
WIND ADVISORY FOR NVZ033 FROM 4 PM FRIDAY UNTIL 12 AM SATURDAY.
Hazardous weather outlook, Jan 3, 2:50 PM PST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
250 PM PST THU JAN 3 2008
NVZ013-030>037-041300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
250 PM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.
.DAY ONE...TONIGHT AND FRIDAY
A STRONG STORM SYSTEM APPROACHING THE REGION WILL BRING VERY WINDY
CONDITIONS TO NORTHERN AND CENTRAL NEVADA BY LATE FRIDAY MORNING
THROUGH FRIDAY EVENING. SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS
TO 60 MPH ARE EXPECTED ACROSS CENTRAL NEVADA. OVER NORTHERN NEVADA
SUSTAINED WINDS OF 25 TO 35 WITH GUSTS TO 50 MPH ARE EXPECTED.
THEREFORE A HIGH WIND WARNING FOR CENTRAL NEVADA AND A WIND ADVISORY
FOR NORTHERN NEVADA HAS BEEN POSTED. PLEASE SEE PRODUCT RNONPWLKN
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY.
A STRONG STORM IS EXPECTED TO PRODUCE SIGNIFICANT SNOW ACCUMULATIONS
ACROSS NORTHERN AND CENTRAL NEVADA BEGINNING FRIDAY NIGHT THROUGH
SATURDAY MORNING. ACCUMULATIONS OF 5 TO 10 INCHES OF SNOW ARE
EXPECTED IN THE VALLEYS WITH ONE TO TWO FEET IN THE MOUNTAINS.
PLEASE SEE RNOWSWLKN FOR MORE DETAILS.
THE SNOW WILL TAPER OFF SATURDAY AFTERNOON BUT SNOW SHOWERS
WILL CONTINUE THROUGH MONDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
CEC
High Wind, N Elko Cnty
- When
- January 4, 10:00 AM PST to 7:00 PM PST
- Where
- N Elko Cnty forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
The Long Hollow RAWS site had a wind gust to 64 mph.
High Wind, Sw & Sc Elko
- When
- January 4, 3:00 PM PST to 9:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $1,000
- Reported by
- Official NWS Observations
A wind gust to 66 mph was recorded at the National Weather Service Forecast office 2 miles northeast of downtown Elko. The high winds blew over a semi-truck on Interstate 80 near Ryndon. Power lines were also blown down causing a widespread power outage over the southern portion of Elko.
High Wind, Ruby Mountains/E Humboldt Range
- When
- January 4, 4:00 PM PST to 9:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A wind gust to 68 mph was recorded by the Ruby Valley RAWS site.
High Wind, S Lander & S Eureka
- When
- January 4, 6:00 PM PST to 7:00 PM PST
- Where
- S Lander & S Eureka forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A wind gust to 63 mph was recorded at the Austin RAWS site.
High Wind, White Pine
- When
- January 4, 7:00 PM PST to 10:00 PM PST
- Where
- White Pine forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Property damage
- $27,000
- Reported by
- Trained Spotter
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A weather spotter in Baker reported a wind gust to 82 mph and the Ely ASOS |reported a wind gust to 74 mph. The high winds partially blew off a roof from the Baker Elementary School and caused a power outage in the town of Baker.
High Wind, Humboldt
- When
- January 4, 8:00 PM PST to 9:00 PM PST
- Where
- Humboldt forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
The Morey Creek RAWS site had a wind gust to 75 mph.
High Wind, Northern Nye
- When
- January 4, 8:00 PM PST to 10:00 PM PST
- Where
- Northern Nye forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
A wind gust of 84 mph was recorded at the Warm Springs Summit Mesonet |site. The high winds blew down power lines in Tonopah and the entire town was without power for over 1 hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in South Dakota, January 4 to 5, 2008$25,000 · 79 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64941, 64944, 64945, 64943, 64946, 64940, 64942.